ESPN 50th Annual Meeting

ESPN 2017


 
GRANULOMATOUS INTERSTITIAL NEPHRITIS PRESENTING AS AN EXTRA-INTESTINAL MANIFESTATION OF CROHN’S DISEASE IN A PAEDIATRIC PATIENT.
SARAH HENDERSON 1 David Wilson 1 Deepa Athavale 2

1- ROYAL HOSPITAL FOR SICK CHILDREN, EDINBURGH, UK
2- Royal Hospital for Children, Glasgow, UK
 
Introduction:

Renal, predominantly nephrolithiasis and tubulointerstitial nephritis (TIN), manifestations of Crohn’s Disease (CD) are well recognised. However, granulomatous interstitial nephritis (GIN) remains a rare association with only 3 cases reported in literature under 18 years of age.

Material and methods:

We report a paediatric patient with CD, presenting with renal impairment and concurrent GIN to further guide management of renal involvement in CD.

Results:

A 13 year old boy with gastric and ileocolonic CD , diagnosed when 5 years old, received treatment for very difficult colitis with 5-aminosalicylate (5-ASA), methotrexate, infliximab and adalimumab. Renal function was normal and remained so until the age of 12 years. Over the following year, he had a relapsing course of Crohn’s colitis, treated with 5-ASA suppositories, which were discontinued, and weekly adalimumab. Renal function (eGFR) declined from 117 to 15 ml/min/1.73m2 and was treated with high dose steroids. Histology showed TIN and eGFR settled at 30 ml/min/1.73m2. A further relapse of colitis occurred with deterioration in renal impairment (eGFR 20ml/min/1.73m2). Repeat biopsy showed histological evidence of granulomatous disease. High dose and a prolonged course of steroids were used with good effect. Crohn’s remission has been achieved over the last 24 months with stabilisation of renal function at 30 ml/min/1.73m2.

Conclusions:

We present a case of difficult Crohn’s with renal impairment and histological evidence of granulomatous interstitial nephritis. Whilst 5-ASA treatment is recognised as a causative factor in TIN, the second renal function decline in our patient was not associated with 5-ASA treatment, but occurred concurrently with a relapse of CD. A clinical correlation of renal impairment associated with relapsing CD was noted with stabilisation of renal function with CD remission. To our knowledge, this is the youngest case reported of GIN and supports granulomatous interstitial nephritis as an extra-intestinal manifestation of CD.